Send to

Choose Destination
See comment in PubMed Commons below
BMJ Case Rep. 2013 Aug 5;2013. pii: bcr2013200501. doi: 10.1136/bcr-2013-200501.

Recurrent confusional episodes associated with hypomagnesaemia due to esomeprazol.

Author information

  • 1Neurology Service, Hospital Universitario Central de Asturias, Oviedo, Spain.


In February 2011, the Food and Drug Administration informed that prescription of proton pump inhibitor (PPI) drugs may cause low serum magnesium levels if taken for prolonged periods of time. We present an ex-smoker, 76-year-old man, with high blood pressure, diabetes mellitus and Barrett's oesophagus (treated with esomeprazole since 2003) admitted due to fluctuating aphasia. Neurovascular and neuroimaging studies were normal. Dyslipidemia and atrial arrhythmia were discovered. The patient was discharged with the diagnosis of left middle cerebral artery transient ischaemic attack and anticoagulation treatment was recommended. The patient returned to the emergency department on further two occasions (confusional episodes) and was admitted in order to complete the neurological study that was normal. The patient was discharged with the diagnosis of probable epileptic seizures. After a week, he was admitted due to generalised temblor and unsteadiness. A complete blood test was performed and showed a severe hypomagnesaemia (not previously performed).

[PubMed - indexed for MEDLINE]
Free PMC Article
PubMed Commons home

PubMed Commons

How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for HighWire Icon for PubMed Central
    Loading ...
    Support Center